“At no time did any one mention Prozac’s side effects.”
My 18 year old son has been on Prozac for the last year and a half.
Initially, I brought him to a counselor for some mild anxiety he was experiencing (shyness in social situations, etc.) The counselor (a licensed MSW) prescribed Prozac, saying that it would greatly reduce Jeff’s anxiety. Indeed, after two weeks Jeff reported feeling better, being more relaxed in school and in social situations. Over the next 6 months or so, however, I began to notice some disturbing symptoms (excessive sleepiness at times and at other times extreme agitation along with an inability to concentrate on schoolwork).I told his family doctor, who suggested cutting his dose of Prozac, from 20 mg. to 10 mg. Shortly after this time, Jeff began to develop a severe drinking problem. He frequently came home so intoxicated that he could not stand and remembered nothing the next morning. His grades in school also started plummeting: during his senior year in high school, his grades went from B+ to failing. He was extremely agitated, anxious, unable to sit still or focus. At this point his counselors recommended that his Prozac be upped from 10 to 20 mg.
Things went from bad to worse-his drinking increased, he barely graduated from high school (he was on home study because he was exhibiting bizarre, sometimes threatening behavior in school, and was suspended).At no time during this period did any one mention Prozac’s side effects or the possibility that Jeff was having a serious reaction to this drug.
Finally, towards the end of summer ’99, when he picked up his prescription from the pharmacy, he read the label and noticed some of the possible side effects, pointing out to my husband and myself that these were the same things he’d been experiencing. We made a family decision to stop the Prozac, not realizing that the fun was just beginning. About a week after stopping the Prozac, Jeff began to have panic attacks (something he’d never experienced before).Along with the shaking, irregular heartbeat and anxiety, he experienced strange sensations in his head and a buzzing sound in his ears. We went to see his doctor, who didn’t make the connection-he sent him to a psychologist to treat the panic attacks, not suspecting that the problem might be Prozac withdrawal (nor did I). For the past 2 months, his symptoms have grown steadily worse: he’s been in the emergency room for severe headaches, has seen a neurologist, had many expensive tests, and been diagnosed with Migraine.
No one made the connection between his symptoms and the fact that he had stopped the Prozac abruptly (all doctors knew of his decision). It wasn’t until I saw Dr. Tracy on the Leeza show recently that I started to suspect that this might be the problem. Since then I’ve been researching Prozac on the internet and am amazed at the information I’m finding! I’ve spoken to Jeff’s doctor who was as surprised as I about these complications (I printed and mailed him lots of info.)I will order your book, as I want to know what I can do to help my son at this point apologize at the length of this e-mail, but I had to tell this story to someone.
Followup Letter to Dr. Tracy:
Dear Dr. Tracy,
Thank you for your kind response to my e-mail. It’s obvious that this is an issue very close to your heart. It’ s easy for me to see how frustrating this battle can be: the more information that I find on this topic, the more appalled I become that the medical and psychiatric professions are allowing this to happen to unsuspecting and trusting patients. Amazingly, Jeff seems to be doing much better. Just within the past week, his headaches have all but disappeared, and his anxiety level is greatly diminished. It’s been about 2 1/2 months since he stopped taking the Prozac- from what I’ve read however there can be delayed withdrawal reactions, so I’m not sure we’re out of the woods yet. I’ve been very busy printing information that I find on the internet and sending Jeff’s doctor and counselors letters and packets of information. My hope is that they will at least begin to question these drugs and do some research on their own. I’d like to show you an excerpt from the letter I wrote to the psychologist Jeff was referred to for the panic attacks he experienced shortly after discontinuing the Prozac. I am particularly annoyed with this doctor because he told me that Jeff’ panic attacks were the manifestations of OCD and that he needed to be on medication. From letter to Dr. Robbins: Coincidentally, now that Jeff’s withdrawal symptoms seem to have abated, he is much more like the son I once knew. He’s more relaxed, he’s stopped drinking, his sense of humor is back, and he’s actually able to focus on schoolwork ( he got an A on a recent College Comp. paper.)What does this say about Prozac? Basically, I feel that this drug took my son away from me for two years! I have also written a letter to the Rochester editorial page; a Speaking Outessay. I’ll let you know if they print it. If there’s any way I can help you with this cause, please let me know .I feel very strongly about it: this drug took my 16 year old son, who had been identified as gifted, was well-liked by his peers, and had a great sense of humor, and reduced him to a barely functioning shell of a person. I am thankful to you and God for rescuing us from this terrible shadow that hung over our lives.
Yes, I would like my e-mail (the original and this reply) posted on your website. You may include my first name and e-mail address. I would also like to remind people who’ve had negative experiences with Prozac or another anti-depressant to send a med-watch complaint to the FDA. The number for your local FDA is in the Federal organization section of the phone book. There is also a link from this ICFDA web site.] The more complaints they get the more likely it is they’ll investigate (I hope, unless they’re in this with the drug companies- but that’s a whole different topic)
This is Survivor Story number 27.
Total number of stories in current database is 96
1,539 total views, 1 views today